Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS Houston/Galveston, TX

September 12, 2007Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 12, 2007, 6:11 AM CDT for Galveston County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2007, 6:11 AM CDT (11:11 UTC)
Expired
Sep 12, 2007, 8:15 AM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Galveston County, TX

The radar

The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2007-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2007-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 121113
FFWHGX
TXC167-121315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 AM CDT WED SEP 12 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 815 AM CDT

* AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO SHOW BANDS OF HEAVY RAINFALL MOVING ACROSS THE REGION. THIS 
RAINFALL IS HEAVIEST ALONG THE IMMEDIATE COAST WHERE OVER 2 INCHES 
OF RAIN HAS ALREADY FELL. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS 
POSSIBLE THROUGH THE PERIOD.

* FLOODING IS EXPECTED IN OR NEAR...
TIKI ISLAND...SCHLITTERBAHN...PORT BOLIVAR...PELICAN ISLAND...MOODY
GARDENS...GILCHRIST...ROLLOVER PASS...CRYSTAL BEACH...GALVESTON...LA
MARQUE...JAMAICA BEACH...HITCHCOCK AND BAYOU VISTA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2914 9504 2936 9513 2944 9487 2939 9485
      2938 9481 2953 9460 2955 9453 2951 9448
      2942 9467 2936 9474 2932 9472 2920 9489
TIME...MOT...LOC 1111Z 180DEG 0KT 2922 9493

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:50 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 12, 3:50 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 AM CDT WED SEP 12 2007

...HEAVY RAINFALL THREAT DEVELOPING ACROSS THE COASTAL SECTIONS
OF SOUTHEAST TEXAS TODAY INTO TONIGHT...

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE BANDS OF SHOWERS
ALREADY MOVING ACROSS THE UPPER TEXAS COAST EARLY THIS MORNING.
WITH THE WEAK SURFACE LOW ACROSS THE NORTHWEST GULF OF MEXICO AND
A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE COASTAL SECTIONS
OF THE CWA...THE POTENTIAL FOR A HEAVY RAINFALL EVENT IS
DEVELOPING ACROSS THE UPPER TX COAST LATER TODAY INTO TONIGHT.
WITH CONVECTION CONTINUING TO DEVELOP ACROSS THE NORTHWEST
GULF...THE POSSIBILITY OF A TROPICAL DEPRESSION DEVELOPING LINGERS
BUT IT APPEARS NOT VERY PROBABLE WITH THE LOW SO CLOSE TO LAND.
REGARDLESS...TROPICAL MOISTURE ACROSS THE WESTERN GULF IN
COMBINATION WITH THE LOW LEVEL CONVERGENCE NEAR THE FRONT AND
SURFACE LOW SHOULD BE SUFFICIENT TO PRODUCE TROPICAL LIKE
RAINFALL...ESPECIALLY OVER THE NEXT COUPLE OF DAYS AS A SHORTWAVE
TROUGH DEVELOPS OVER WEST TX TONIGHT AND MOVES EASTWARD INTO
CENTRAL TX THURSDAY. THIS SHOULD PROVIDE THE ADDITIONAL DYNAMICS
FOR THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL MAINLY FOR
THURSDAY. DRIER AIR AND SUBSIDENCE SHOULD KEEP A LID ON MOST OF
THE RAINFALL ACROSS THE NORTHERN PORTIONS OF THE CWA TODAY BUT
EXPECT RAIN CHANCES TO INCREASE FROM SOUTH TO NORTH TONIGHT INTO
THURSDAY AS THE MID LEVEL CIRCULATION ASSOCIATED WITH THE LOW OVER
THE GULF IS PROGGED TO MOVE INLAND LATE TONIGHT INTO EARLY
THURSDAY. THIS SHOULD INCREASE VERTICAL MOTION IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE PROVIDING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. WOULD NOT BE SURPRISED TO SEE RAINFALL TOTALS OF 1 TO 3
INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES SPREAD FROM THE
COAST INLAND THURSDAY...ESPECIALLY WITH PRECIPITABLE WATER VALUES
PROGGED TO BE NEAR 2.5 INCHES THURS MORNING ACROSS SOUTHEAST TX.
WILL HOLD OFF ON FLOOD WATCH FOR NOW BUT EXPECT A WATCH TO BE
NEEDED FOR THE COASTAL SECTIONS LATER TODAY OR TONIGHT. RAIN
CHANCES AND THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE THURS
NIGHT INTO FRIDAY AS THE LOW OVER THE GULF IS EXPECTED TO DRIFT
SLOWLY WESTWARD THE NEXT COUPLE OF DAYS AND A 500MB CYCLONIC SHEAR
AXIS LINGERS ACROSS EAST TX. THE 00Z GFS HAS BACKED OFF SLIGHTLY
ON THE WEAK COLD FRONT WE WERE EXPECTING TO MOVE INTO THE AREA
SATURDAY SO IT APPEARS CLOUDS AND YES...A CHANCE OF RAIN WILL
LINGER THROUGH THE WEEKEND BEFORE DRIER AIR IS PROGGED TO BACK
DOOR INTO EAST TX SUNDAY. A 500MB RIDGE OVER WEST TX IS EXPECTED
TO BUILD INTO EAST TX SATURDAY AND MOVE EASTWARD SUNDAY REMAINING
OVER THE AREA INTO EARLY NEXT WEEK. THIS SHOULD PROVIDE SUBSIDENCE
THROUGH THE REST OF THE PERIOD BUT AN ONSHORE FLOW WILL KEEP
TEMPERATURES NEAR NORMAL WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON HOURS. 32
&&

.AVIATION...
BANDS OF SHRA/TSTMS ASSOCIATED WITH TROF OFFSHORE SHOULD REMAIN
ALONG THE COASTAL CORRIDOR (GENERALLY HOBBY SOUTHWARD) THRU LATE
MORNING BEFORE EVENTUALLY SPREADING FURTHER INLAND IN THE AFTERNOON
HOURS. MOISTURE IS REALLY DEEP SO PERIODS OF HEAVY TROPICAL
DOWNPOURS LIKELY. OTHER THAN PATCHY EARLY MORNING FOG & LOW
CLOUDINESS FLYING CONDITIONS FROM CXO NORTHWARD SHOULD BE OK FOR A
GOOD PORTION OF THE DAY UNTIL THE MID/LATE AFTN HOURS WHEN THERE
WILL BE SOME SCT TSTMS AROUND. EXPECT CONTINUED RAINFALL OVERNIGHT
AND THURS AS THE DEEP MOISTURE NEAR THE COAST AND OFFSHORE MOVES
INLAND.  47
&&

.MARINE...
SFC TROF SITUATED OFFSHORE RESPONSIBLE FOR GOOD SHRA/TSTM
COVERAGE EARLY THIS MORNING. BASED ON BUOY/SHIP/RADAR OBS...THE
TROF AXIS CURRENTLY LOOKS TO BE ORIENTED FROM 20NM SOUTH OF HIGH
ISLAND TO 60NM SOUTH OF SAN LUIS PASS. AREAS SOUTHEAST OF THE AXIS
ARE EXPERIENCING SE FLOW AND REMAINDER OF THE AREA GENERALLY NE.
GRADIENT FAIRLY TIGHT NEAR GLS BAY WHERE FRONTAL BOUNDARY COMES
INTO PLAY. WINDS SHOULD GRADUALLY SWING BACK TO THE E & SE ACROSS
ALL THE COASTAL WATERS AS THE TROF AXIS SLOWLY MOVES WWD.
RESPECTABLE GRADIENT WILL STILL BE IN PLACE THRU THUR NIGHT AND
THERE MAY BE PERIODS WHEN THE CAUTION FLAGS MAY BE NEEDED.
OTHERWISE...DEEP MOISTURE IN PLACE WILL LEAD TO GOOD SHRA/TSTM
CHANCES IN THE WATERS FOR THE NEXT SEVERAL DAYS. 47
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  71  87  73  88 /  20  50  60  50  50
HOUSTON (IAH)              87  73  86  73  87 /  50  60  70  50  60
GALVESTON (GLS)            84  77  84  77  86 /  60  60  70  50  60
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...32
AVIATION/MARINE...47
Hazardous weather outlook, Sep 11, 5:55 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 PM CDT TUE SEP 11 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-122300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
555 PM CDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTH TOWARDS THE
COAST TONIGHT. THIS FRONT WILL BECOME NEARLY STATIONARY THIS
EVENING WITH NUMEROUS SHOWERS AND THUNDERSTORMS...MOST NUMEROUS
ALONG AND EAST OF U.S. HIGHWAY 59. RAINFALL AMOUNTS WILL AVERAGE
1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO 3 INCHES POSSIBLE.

.DAY TWO...WEDNESDAY

MOISTURE FROM A TROPICAL DISTURBANCE OVER THE GULF WILL COMBINE
WITH UPPER TROUGHING AND A STALLED FRONT TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS EACH DAY.

THUNDERSTORMS WILL BE MOST WIDESPREAD AND RAINFALL HEAVIEST SOUTH
OF INTERSTATE 10. RAINFALL AMOUNTS IN THIS AREA ON WEDNESDAY WILL
AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 4 INCHES
POSSIBLE. MINOR FLOODING PROBLEMS WILL BE POSSIBLE IN THIS AREA. NORTH
OF INTERSTATE 10...RAINFALL AMOUNTS WILL AVERAGE 1/4 TO 1/2 INCH.

.DAYS THREE THROUGH FIVE...THURSDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE PERIOD AS THE REMNANTS OF THE TROPICAL DISTURBANCE IN
THE GULF PUSH NORTH INTO THE AREA AND UPPER LEVEL TROUGHING
PERSISTS. LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT...ESPECIALLY
AREAS SOUTH OF INTERSTATE 10. MORE SIGNIFICANT FLOODING PROBLEMS
COULD DEVELOP BEGINNING ON THURSDAY...ESPECIALLY OVER THE SOUTHERN
PORTIONS OF SOUTHEAST TEXAS.

.DAYS SIX THROUGH SEVEN...SUNDAY THROUGH MONDAY

RAIN CHANCES ARE EXPECTED TO DECREASE AS AN UPPER LEVEL HIGH
BEGINS TO BUILD OVER SOUTHEAST TEXAS. HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:05 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 6 more17 hr
Sep 12, 1:25 PM CDTInland Tropical Storm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more11 hr
Sep 12, 3:01 PM CDTCoastal Flood StatementHGXBrazoria, Chambers, Galveston, Jackson, Matagorda16 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.